How to Give Medicine to Children
by Rebecca D. Williams
ContentsRead the Label
Younger and Trickier
FDA Proposes New Regulations
ForumsHealth, Safety, Nutrition and Kids
Related ArticlesPrevent Poisoning and Death from Iron Containing Medicine: Safety Alert
Patients Be Aware! Do You Know What's Inside Your Medicine Chest?
"Open wide ... here comes the choo-choo."
When it comes to giving children medicine, a little imagination never hurts.
But what's more important is vigilance: giving the medicine at the right time at the right dose, avoiding interactions between drugs, watching out for tampering, and asking your child's doctor or the pharmacist about any concerns you may have.
Whether it's a prescription or over-the-counter (OTC) drug, dispensing medicine properly to children is important. Given incorrectly, drugs may be ineffective or harmful.
Read the Label"The most important thing for parents is to know what the drug is, how to use it, and what reactions to look for," says Paula Botstein, M.D., pediatrician and acting director of the Food and Drug Administration's Office of Drug Evaluation III. She recommends that a parent should ask the doctor or pharmacist a number of questions before accepting any prescription:
Check for signs of tampering in any OTC product. The safety seal should be intact before opening. Also, parents should be extra careful to read the label of over-the-counter medicines.
"Read the label, and read it thoroughly," says Debra Bowen, M.D., an internist and director of FDA's medical review staff in the Office of OTC Drugs. "There are many warnings on there, and they were written for a reason. Don't use the product until you understand what's on the label."
Make sure the drug is safe for children. This information will be on the label. If the label doesn't contain a pediatric dose, don't assume it's safe for anyone under 12 years old. If you still have questions, ask the doctor or pharmacist.
Children are more sensitive than adults to many drugs. Antihistamines and alcohol, for example, two common ingredients in cold medications, can have adverse effects on young patients, causing excitability or excessive drowsiness. Some drugs, like aspirin, can cause serious illness or even death in children with chickenpox or flu symptoms. Both alcohol and aspirin are present in some children's medications and are listed on the labels.
Younger and TrickierThe younger the child, the trickier using medicine is. Children under 2 years shouldn't be given any over-the-counter drug without a doctor's OK. Your pediatrician can tell you how much of a common drug, like acetaminophen (Tylenol), is safe for babies.
Prescription drugs, also, can work differently in children than adults. Some barbiturates, for example, which make adults feel sluggish, will make a child hyperactive. Amphetamines, which stimulate adults, can calm children.
When giving any drug to a child, watch closely for side effects.
"If you're not happy with what's happening with your child, don't assume that everything's OK," says Botstein. "Always be suspicious. It's better to make the extra calls to the doctor or nurse practitioner than to have a bad reaction to a drug."
And before parents dole out OTC drugs, they should consider whether they're truly necessary, Botstein says.
Americans love to medicate--perhaps too much. A study published in the October 1994 issue of the Journal of the American Medical Association found that more than half of all mothers surveyed had given their 3-year-olds an OTC medication in the previous month.
Not every cold needs medicine. Common viruses run their course in seven to 10 days with or without medication. While some OTC medications can sometimes make children more comfortable and help them eat and rest better, others may trigger allergic reactions or changes for the worse in sleeping, eating and behavior. Antibiotics, available by prescription, don't work at all on cold viruses.
"There's not a medicine to cure everything or to make every symptom go away," says Botstein. "Just because your child is miserable and your heart aches to see her that way, doesn't mean she needs drugs."
Dosing DilemmasThe first rule of safety for any medicine is to give the right dose at the right time interval.
Prescription drugs come with precise instructions from the doctor, and parents should follow them carefully. OTC drugs also have dosing instruction on their labels. Getting the dosage right for an OTC drug is just as important as it is for a prescription drug.
Reactions and overdosing can happen with OTC products, especially if parents don't understand the label or fail to measure the medicine correctly. Similar problems can also occur when parents give children several different kinds of medicine with duplicate ingredients.
"People should exercise some caution about taking a bunch of medicines and loading them onto a kid," Botstein says.
Pediatric liquid medicines can be given with a variety of dosing instruments: plastic medicine cups, hypodermic syringes without needles, oral syringes, oral droppers, and cylindrical dosing spoons.
Whether they measure teaspoons, tablespoons, ounces, or milliliters, these devices are preferable to using regular tableware to give medicines because one type of teaspoon may be twice the size of another. If a product comes with a particular measuring device, it's best to use it instead of a device from another product.
It's also important to read measuring instruments carefully. The numbers on the sides of the dosing instruments are sometimes small and difficult to read. In at least one case, they were inaccurate. In 1992, FDA received a report of a child who had been given two tablespoons of acetaminophen rather than two teaspoons because the cup had confusing measurements printed on it. The incident prompted a nationwide recall of medicines with dosage cups.
The following are some tips for using common dosing instruments:
FDA Proposes New RegulationsFDA is working on changing the labels of over-the-counter medications to make them more eye-catching, easier to read, and consumer-friendly. One such label appears on the recently approved OTC version of children's Motrin.
For prescription drugs, FDA took measures in December 1994 to provide more information to health-care providers about use of those products in children. This rule was final in January 1995.
The agency now lets prescription drug manufacturers base pediatric labeling on data extrapolated from adequate and well-controlled adult studies, together with other information about safety and dosing in children. This is allowed as long as the agency concludes that the course of the disease and the drug's effects are sufficiently similar in children and adults.
Presently, most prescription drugs do not contain pediatric doses on their labels. A 1979 regulation required full clinical trials in children as the basis for pediatric labeling. Doctors who need to prescribe those drugs to children do so based on their own experience and reports in medical literature. The new regulations will give health-care providers more information to prescribe medicine for children safely.
In addition, FDA is taking steps to increase the numbers of drugs being tested in children, and the agency is working closely with the National Institute of Child Health and Human Development to conduct pediatric studies.
The goal of FDA's changes is to help ensure that whenever a child receives medication, it is as safe and effective as possible.
Aspirin and ChildrenRemember those orange-flavored baby aspirin tablets? They're not usually for kids anymore.
Children and teenagers should never take aspirin, or products containing aspirin or other salicylates, if they have chickenpox or flu symptoms or are recovering from these or other viral illnesses. Such aspirin use has been associated with Reye syndrome, a rare but serious condition that can cause death.
"The incidence of Reye syndrome has dropped dramatically," says Debbie Lumpkins, an FDA microbiologist in the Office of OTC Drugs, "but that doesn't mean it can't still happen."
FDA has proposed adding a more descriptive warning label on aspirin and other products containing salicylates. The label would describe symptoms of Reye syndrome in more detail than it does now.
To reduce fever safely in children, use acetaminophen or ibuprofen products.
Rebecca D. Williams is a writer in Oak Ridge, Tenn.
Publication No. (FDA) 96-3223Back to the Top